Blog | Monday, August 19, 2013

Most common medication errors


It is the nightmare of every hospitalized patient and family. You've entrusted your care to a group of highly trained professionals, and expect to be in an extremely safe environment. A place that's full of protocols and constant monitoring. Yet somehow you are given the wrong medication. It's a scenario that unfortunately plays out for thousands of patients every year.

Thankfully, serious life-threatening drug errors are relatively rare, and many of those that do occur can be quickly reversed if identified early. However, the fact that they happen at all is still cause for concern and a reason for constant performance improvement on the part of hospitals.

According to United States Pharmacopoeia figures, the top 10 medications that are prone to mistakes are:
1. Insulin: up to 4% of all medication errors
2. Morphine: 2.3%
3. Potassium Chloride: 2.2%
4. Albuterol: 1.8%
5. Heparin: 1.7%
6. Vancomycin: 1.6%
7. Cefazolin: 1.6%
8. Acetaminophen: 1.6%
9. Warfarin: 1.4%
10. Furosemide: 1.4%

Ironically, many of the more dangerous medications to administer erroneously are near the top of the list. Insulin, if given when it shouldn't be, or at a higher dose than required, can be disastrous for the patient by rapidly causing hypoglycemia and coma. Morphine, second on the list, is a highly potent medication that must be dosed appropriate to avoid over-sedation and respiratory depression.

So what can we do to reduce these errors?

Many of the solutions may actually be relatively simple. For example, a major safety issue that has been addressed in recent years with insulin is the use of prescription abbreviations. Writing out "5 units insulin" instead of "5U insulin" is an easy but highly effective safety intervention--as "U" can easily be mistaken for "0" (zero), potentially leading to 50 units of insulin being given instead of 5 units. To the layperson, this may sound very simple, but it's an example of how a relatively small intervention can work well. In fact, most healthcare settings now ban the use of abbreviations such as "U" for this very reason--a good change that I've personally witnessed over the last several years.

Another universally adopted process is clarifying the medication, dosing, and patient identity, just before administration.

And while hospitals are increasingly making use of technology such as electronic health charts, which are designed to give frequent medicine safety warnings where necessary (and also negate issues such as abbreviations), human error is still a possibility in an often busy and extremely hectic environment. Let's remember that computers themselves are not the answer to this problem, and only serve to help us in certain ways.

The most simple and effective practical advice for healthcare professionals is to always give clear instructions in person, have a protocol for double-checking, and to work in a system where the healthcare staff who administer the medications, usually nurses, can easily get clarification from the doctor when needed. Even in our advanced medical settings, we still have a way to go to improve on these system-based communication processes.

Suneel Dhand, MD, ACP Member, is a practicing physician in Massachusetts. He has published numerous articles in clinical medicine, covering a wide range of specialty areas including; pulmonology, cardiology, endocrinology, hematology, and infectious disease. He has also authored chapters in the prestigious "5-Minute Clinical Consult" medical textbook. His other clinical interests include quality improvement, hospital safety, hospital utilization, and the use of technology in health care. This post originally appeared at his blog.